I have been on high doses of two powerful medications since April. My BUN has been gradually worsening, my creatinine remaining the same, but in the past 3 months my GFR has suddenly become abnormal, dropping 8+ points in 3 months down to 53. I am very concerned because my GFR has never been abnormal before and I have been having enuresis or sweat at night for some time, feeling weak and cruddy many days with varying shortness of breath. Seems like most doctors think that if the creatinine is normal that everything is OK, but I saw on the National Kidney Association website, they say that the GFR is the most important number to follow. Well my GFR puts me at Stage III kidney disease. My current doc just wants me to continue with my strong medications as before, but I fear those medications may be causing kidney damage. What is your opinion? I have to go to the bathroom lots and have puffy eyelids. How important is the GFR - even with a normal creatinine?
I would be concerned about the meds. Do you know if they are metabolized in the kidney or the liver? You can find out by asking a pharmacist. It is possible your doctor isn't concerned because they metabolize in the liver.
What you can do in the meantime though is decrease the load on your kidney by following the kidney diet (under the thread Diet Does Make a Difference you will find the basic guidelines.). I take a fair number of medications myself and even so by following the diet guidelines I raised my GFR by 10 points. From stage three to stage two.
An 8 point drop in three months is serious and you should push to see a nephrologist.
Thanks for your kind response and your valuable suggestion that I find out where the meds are metabolized! My doctor had always focused on my liver test results so I am guessing the two medications are metabolized in the liver - but I researched them online and now know that the two drugs have caused kidney failure in a small percentage of patients (4% or so.)
As for my 8-point GFR drop in three months, it was actually more than an 8-point drop (I had estimated it was an 8-point drop because my lab only put "greater than 60" for my GFR score three months ago - so I guessed it had to be at least 61 three months ago and 53 is 8 points away from 61). However, after my original post, I have since learned how to find out what my actual GFR score was three months ago by entering my creatinine score from that time into a formula. This allowed me to find out that three months ago my GFR was actually 93!! Therefore, I have had a 40-point drop within three months' time in my GFR down to 53! Thank God I asked my doctor for a copy of my lab results - I wouldn't have known anything was wrong otherwise because my doctor simply told me all my labs were "normal." People: Always get copies of your lab results so you can see for yourself - trust no doctor's words about them!!! Thanks, again, lindahand for your helpful response!
Ohmygosh!! Lindahand - I just Googled to find out where one of my drugs is metabolized (remember I thought it must be metabolized in the liver because those were the lab results my "doctor" was focusing on). Not so! I found out the medication in question is metabolized in the renal tubular structures and primarily excreted via the kidneys with small amounts being excreted in the feces and bile. Thanks, again, for your insights and suggestions!!
if it has dropped by 8 and so is now 53, it was NOT normal before as you say! an egfr of 61 (which it would have been) is stage 2 CKD and bordering on stage 3. I urge you to have regular, at least 3 monthly or more if rapid, egfr tests
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.